Hail, Franklin
- When
- May 10, 4:59 PM CST
- Where
- Franklin County, 3.5 mi NW of Christopher
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.006, -89.095
Numerous thunderstorms developed in a very warm and unstable atmosphere ahead of a weak cold front over central Illinois. The very slow-moving storms produced very heavy rain and an isolated report of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed in a very warm and unstable atmosphere ahead of a weak cold front over central Illinois. The very slow-moving storms produced very heavy rain and an isolated report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 12:12 PM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 112 PM CDT THU MAY 10 2007 .DISCUSSION... GEN RISK TSMS TODAY MAINLY OF DIURNAL NATURE...IN BETWEEN 2 ZONES OF BETTER LIFT/FORCING...ONE TO THE NW OVER CNTL MO...IN VCNTY WEAK FRONTAL BOUNDARY...THE OTHER TO THE SOUTH OVER NE AR/W TN...AHEAD OF VORT MAX. MESO-NAM MODELS THIS CONVECTION NICELY...DRIFTING THE VORT AIDED PCPN EWARD...AND PAINTING QPFS OF 1 TO 2 TENTHS OVER PENNYRILE OF WKY IN THE PROCESS. THE CONVECTION TO OUR NW STAYS IN THAT VICINITY UNTIL TONIGHT...WHEN THE AFOREMENTIONED VORT DRIFTS NORTH AROUND PERIPHERY OF H5 DOME...WHEN IT TOPS RIDGE AND INTERACTS WITH SAID BOUNDARY. THIS BOUNDARY THEN DRIFTS SLOWLY SOUTHWARD OVER TIME...THE MODELS MORE OR LESS AGREEING ON ITS DRIFT OVER PAH FA FRI-FRIDAY NIGHT...WITH IT DEPARTING TO THE SOUTH ON SATURDAY. AFTER THAT THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK LOOKS TO BE SLIGHTLY DRIER W/RH AND PLEASANTLY SEASONAL ON TEMPS. THAT SHOULD LAST AT LEAST UNTIL TUESDAY AS HIGH PRESSURE SLIDES SOUTH ALONG THE EAST COAST. THEN THE PATTERN SHIFTS TO MORE UNSETTLED...ALLOWING ANOTHER FROPA/CHC PCPN TUE-WED...MODELS DIFFERING SOMEWHAT ON SOLUTION. GFS DRIVES THE FRONT THRU ROBUSTLY TUE NIGHT...WHILE THE DGEX MORE SUBTLY DRIFTS IT THRU WED. WE TAKE A MID GROUND APPROACH AND LINGER A POP BUT SLOWLY WORK IT SOUTH W/FROPA BY WED...WHICH SHOULD LEAD TO FINISHING OUT THE REMAINDER OF THE WORK WEEK DRY. MAV/MET MOS BLEND WORKS NICELY W/PERSISTENCE STRATEGY AND COLLAB PIC NEAR TO MEDIUM RANGE. LONGER RANGE BLEND OF MEX MOS AND HPC NOS FITS COLLAB PIC BEST. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 239 PM CDT THU MAY 10 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 239 PM CDT THU MAY 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE IN THE AFTERNOON HEAT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ANY STRONG STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN THAT MAY FLOOD LOW LYING OR FLOOD PRONE AREAS...AND CAUSE PONDING OF WATER ON ROADWAYS. IN ADDITION...ISOLATED STRONG STORMS MAY PRODUCE SMALL HAIL. STORMS MAY DIMINISH DURING THE EVENING...ESPECIALLY AFTER SUNSET...BUT THEN A BOUNDARY SAGGING INTO THE AREA WILL KEEP A CHANCE OF THUNDERSTORMS THROUGHOUT THE NIGHT. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY WEATHER THREATS OVERNIGHT AS WELL. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE MISSISSIPPI RIVER. SEE THE LATEST FLOOD WARMINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND WEDNESDAY. THERE IS A POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS DURING THAT TIME. FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE MISSISSIPPI RIVER. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY THUNDERSTORM OR FLOOD REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 220 PM CDT THU MAY 10 2007 ILZ084>094-KYZ001>014-MOZ111-112-114-102100- ALEXANDER IL-BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY- CRITTENDEN KY-FULTON KY-GALLATIN IL-GRAVES KY-HARDIN IL-HICKMAN KY- JACKSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL- MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-POPE IL-PULASKI IL- SALINE IL-SCOTT MO-TRIGG KY-UNION IL-UNION KY-WILLIAMSON IL- 220 PM CDT THU MAY 10 2007 ...SCATTERED STRONG THUNDERSTORMS ACROSS WESTERN KENTUCKY AND SOUTHERN ILLINOIS... AT 220 PM...WEATHER SERVICE DOPPLER RADAR DETECTED TWO AREAS OF THUNDERSTORMS ACROSS WEST KENTUCKY AND SOUTHERN ILLINOIS. ONE AREA EXTENDED FROM JUST SOUTHEAST OF CARBONDALE ILLINOIS...TO NEAR SMITHLAND KENTUCKY. THE SECOND AREA WAS FROM THE MAYFIELD AREA TO JUST SOUTHWEST OF MURRAY. MOVEMENT OF THE ACTIVITY WAS SLOWLY EAST TO NORTHEAST AT 5 MPH THROUGH MID AFTERNOON...SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS WEST KENTUCKY AND SOUTHERN ILLINOIS...ESPECIALLY ALONG INTERSTATE 24 NEAR VIENNA...SOUTH TOWARD THE WESTERN END OF THE LAND BETWEEN THE LAKES AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PEA TO MARBLE SIZE HAIL. STORMS WILL ALSO BE CAPABLE OF VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. THE HEAVY RAIN COULD LEAD TO MINOR WATER PROBLEMS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PADUCAH KY 220 PM CDT THU MAY 10 2007 ILZ084>094-KYZ001>014-MOZ111-112-114-102100- ALEXANDER IL-BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY- CRITTENDEN KY-FULTON KY-GALLATIN IL-GRAVES KY-HARDIN IL-HICKMAN KY- JACKSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL- MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-POPE IL-PULASKI IL- SALINE IL-SCOTT MO-TRIGG KY-UNION IL-UNION KY-WILLIAMSON IL- 220 PM CDT THU MAY 10 2007 ...SCATTERED STRONG THUNDERSTORMS ACROSS WESTERN KENTUCKY AND SOUTHERN ILLINOIS... AT 220 PM...WEATHER SERVICE DOPPLER RADAR DETECTED TWO AREAS OF THUNDERSTORMS ACROSS WEST KENTUCKY AND SOUTHERN ILLINOIS. ONE AREA EXTENDED FROM JUST SOUTHEAST OF CARBONDALE ILLINOIS...TO NEAR SMITHLAND KENTUCKY. THE SECOND AREA WAS FROM THE MAYFIELD AREA TO JUST SOUTHWEST OF MURRAY. MOVEMENT OF THE ACTIVITY WAS SLOWLY EAST TO NORTHEAST AT 5 MPH. THROUGH MID AFTERNOON...SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS WEST KENTUCKY AND SOUTHERN ILLINOIS...ESPECIALLY ALONG INTERSTATE 24 NEAR VIENNA...SOUTH TOWARD THE WESTERN END OF THE LAND BETWEEN THE LAKES AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PEA TO MARBLE SIZE HAIL. STORMS WILL ALSO BE CAPABLE OF VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. THE HEAVY RAIN COULD LEAD TO MINOR WATER PROBLEMS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 506 PM CDT THU MAY 10 2007 ILZ075-076-082-083-087-INZ085-KYZ014-018-110015- JEFFERSON-WAYNE IL-HAMILTON-WHITE-GALLATIN-POSEY-UNION KY- HENDERSON- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD... MCLEANSBORO...CARMI...SHAWNEETOWN...POSEYVILLE...MORGANFIELD... HENDERSON 506 PM CDT THU MAY 10 2007 ...LOCALLY HEAVY RAIN LIKELY THROUGH 7 PM... A BROKEN LINE OF SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING LOCALLY HEAVY RAIN BETWEEN ONE AND THREE INCHES...WILL CONTINUE TO PERSIST ACROSS PART OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THROUGH 7 PM. THE HEAVIEST RAIN WILL CONTINUE ALONG AND EITHER SIDE OF A LINE STRETCHING FROM DIX...BELLE PRAIRIE CITY AND MAUNIE ILLINOIS...ONWARD TO MOUNT VERNON INDIANA AND CORYDON KENTUCKY. THE RAIN WILL LIKELY CAUSE LOCALIZED FLOODING OF LOW-LYING AREAS AND LEAD TO PONDING OF WATER ON SECONDARY ROADWAYS THROUGH AT LEAST 630 PM. PLEASE AVOID TRAVELING ON ANY ROADS THAT ARE BECOMING COVERED WITH WATER AND SEEK ALTERNATE ROUTES. IN ADDITION TO THE HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL...UP TO A HALF INCH...MAY BE POSSIBLE IN THE STRONGER STORMS. THE COVERAGE AND INTENSITY OF THE STORMS SHOULD GRADUALLY DIMINISH AFTER 7 PM. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
519 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL HOVEY 37.89N 87.94W
05/10/2007 M0.88 INCH POSEY IN TRAINED SPOTTER
55-60 MPH WINDS WERE ALSO REPORTED WITH THIS STORM.
&&
JIMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
559 PM CDT THU MAY 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 3 NW CHRISTOPHER 38.00N 89.09W
05/10/2007 M1.00 INCH FRANKLIN IL TRAINED SPOTTER
&&
CWThe Paducah radar (KPAH), 108 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20613.